Alert archive / Kansas / Flash Flood Warnings in 2001
Flash Flood Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 27, 2001, 3:43 AM CDT for Allen County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 27, 2001, 3:43 AM CDT (08:43 UTC)
- Expired
- Jul 27, 2001, 7:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1876 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 270846 FFWICT KSC001-207-271245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 343 AM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... WOODSON COUNTY IN SOUTHEAST KANSAS ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 745 AM CDT * AT 338 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING ACROSS THE WARNED AREAS...WITH RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES SINCE MIDNIGHT. ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH DAWN...WITH ANOTHER ONE TO TWO INCHES OF RAIN POSSIBLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT. MOVE UP TO HIGHER GROUND. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR WOODSON AND ALLEN COUNTIES UNTIL 745 AM CDT. THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY FOR WOODSON COUNTY. LAT...LON 3803 9593 3774 9591 3774 9509 3802 9510 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 27, 2:00 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT FRI JUL 27 2001 ...PRELIMINARY DISCUSSION... MAIN FCST CONCERNS ARE PRECIP CHCS AND TEMPS. TWO AREAS OF PRECIP ONGOING. AREA OF TSRA DEVELOPING ALONG THETA-E RIDGE AXIS WILL PERSIST ACROSS THIS AREA AND SINK SE. MEANWHILE MCS WILL CONTINUE IT/S E/SE TREK PER CORFIDI VECTORS. WOULD EXPECT THIS TO BE THROUGH THE FCST AREA BY LATE MORNING. HAVE LEANED TOWARD THE ETA SINCE IT HAS THE BEST HANDLE ON THE MCS. SFC BOUNDARY SOUTH OF THE OK BORDER SHOULD START TO PUSH NORTH TODAY AHEAD OF APPROACHING SHORTWAVE. FCST SOUNDINGS SHOW CEN AND SE KS TO BE UNCAPPED. APPEARS SCEN SECTION WILL HAVE A HARDER TIME GETTING PRECIP SO WILL HAVE LOWER POPS THERE. SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS WILL SEND A FRONT ACROSS PORTIONS OF KS TONIGHT. THIS MAY GET ANOTHER MCS GOING ACROSS WESTERN KS WHICH WOULD THEN MOVE ACROSS THE FCST AREA. ETA IS STRONGEST WITH THIS LOOKING AT 500MB UVV. WILL HAVE HIGHER POPS ACROSS SCEN/SE SECTIONS. WILL CONTINUE CHCS OF RAIN DURING THE DAY SAT AS MODELS LEAVE A BOUNDARY ACROSS THE AREA...BUT THINK MOST OF THE DAY WILL BE DRY. WILL HAVE ANOTHER SHOT AT SOME RAIN SAT NIGHT. ALTHOUGH THINK THE BEST CHANCE IS TONIGHT. TEMPS WILL BE TRICKY WITH BOUNDARIES AND SCT TSRA AROUND THE AREA. ETA THICKNESSES SUGGEST TEMPS RANGING FROM THE MID 90S ACROSS THE SOUTH TO AROUND 90 IN THE NORTH TODAY. HIGHS SAT SHOULD BE SIMILAR TO FRI DEPENDING ON WHERE THE SFC BOUNDARY SETS UP. WESTERN SECTIONS MAY BE A BIT WARMER. MODEL THICKNESSES INCREASE FOR SUNDAY. SO WILL STICK WITH WARMER TEMPS SUNDAY. CURRENT FCST HAS A GOOD HANDLE ON THIS AND WILL NOT MAKE ANY BIG CHANGES. SPECIFIC TEMPS/POPS WILL BE OUT AFTER 330AM. NRR .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:03 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 42 min |
| Jul 27, 1:42 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jul 27, 2:03 AM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jul 27, 2:33 AM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
| Jul 27, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 27, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 55 min |
Nearby
Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.